Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Albuquerque, NM

April 15, 2005Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 15, 2005, 8:18 PM MDT for Quay County, San Miguel County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2005, 8:18 PM MDT (02:18 UTC)
Expired
Apr 15, 2005, 9:03 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 72 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 160218
SVRABQ
NMC037-047-160300-
/O.NEW.KABQ.SV.W.0003.050416T0218Z-050416T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
818 PM MDT FRI APR 15 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO
  SOUTHEASTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF TUCUMCARI 
TO 16 MILES WEST OF TUCUMCARI...AND MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUCUMCARI AROUND 835 PM MDT...
  SAN JON AROUND 900 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3542 10371 3542 10363 3540 10362 3539 10355
      3523 10318 3523 10315 3493 10350 3494 10357
      3522 10409 3548 10377

$$
3 follow-up statements
000 
WWUS55 KABQ 160233 RRA
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
830 PM MDT FRI APR 15 2005

NMC037-047-160300-
/O.CON.KABQ.SV.W.0003.000000T0000Z-050416T0300Z/
QUAY-SAN MIGUEL-
830 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SAN
MIGUEL AND CENTRAL QUAY COUNTIES UNTIL 900 PM MDT...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF TUCUMCARI
TO 11 MILES NORTHEAST OF TUCUMCARI...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUCUMCARI AROUND 840 PM MDT...
  SAN JON AROUND 900 PM MDT...

LAT...LON 3542 10371 3542 10363 3540 10362 3539 10355
      3523 10318 3523 10315 3493 10350 3494 10357
      3522 10409 3548 10377

$$

KJ
000 
WWUS55 KABQ 160233
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
832 PM MDT FRI APR 15 2005

NMC037-047-160300-
/O.CON.KABQ.SV.W.0003.000000T0000Z-050416T0300Z/
QUAY-SAN MIGUEL-
832 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SAN
MIGUEL AND CENTRAL QUAY COUNTIES UNTIL 900 PM MDT...

AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF TUCUMCARI
TO 11 MILES NORTHEAST OF TUCUMCARI...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TUCUMCARI AROUND 840 PM MDT...
  SAN JON AROUND 900 PM MDT...

LAT...LON 3542 10371 3542 10363 3540 10362 3539 10355
      3523 10318 3523 10315 3493 10350 3494 10357
      3522 10409 3548 10377

$$

KJ
000 
WWUS55 KABQ 160303
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
901 PM MDT FRI APR 15 2005

NMC037-047-160311-
/O.EXP.KABQ.SV.W.0003.000000T0000Z-050416T0300Z/
QUAY-SAN MIGUEL-
901 PM MDT FRI APR 15 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHEASTERN SAN
MIGUEL AND CENTRAL QUAY COUNTIES AT 900 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM LINE HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS 
AND GUSTY WINDS BETWEEN 35 AND 50 MPH ARE STILL LIKELY FROM THIS 
LINE OF THUNDERSTORMS.

LAT...LON 3542 10371 3542 10363 3540 10362 3539 10355
      3523 10318 3523 10315 3493 10350 3494 10357
      3522 10409 3548 10377

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 PM MDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 15, 2:00 PM MDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT FRI APR 15 2005

.DISCUSSION...MAIN CONCERN IN THE SHORT TERM CONTINUES TO BE EXTENT
OF CONVECTION THROUGH SUNDAY. LONG RANGE CHALLENGE WILL BE TRACK
AND TIMING OF CLOSED LOW TO OUR NW NEXT WEEK.

SHOWERS AND THUNDERSTORMS ALREADY FIRING THIS PM OVER PRIMARILY THE
CENTRAL MOUNTAINS AND THEIR E SLOPES. A STUBBORN LITTLE LINE OF
STORMS HAS FINALLY MOVED E OF CURRY COUNTY...THE TAIL END OF LAST
NIGHTS CONVECTION. ANOTHER ACTIVE NIGHT LIKELY OVER THE E AND
ESPECIALLY THE NE AS A COLD FRONT MEANDERS NEAR THE NE CORNER OF
THE STATE. THIS SHOULD HELP FOCUS CONVECTION IN THIS AREA OVERNIGHT.
ENOUGH MOISTURE AND INSTABILITY OVER THE REMAINDER OF THE E FOR
ISOLATED TO SCATTERED SHOWERS AND STORMS. ISOLATED ACTIVITY W OF THE
CNTRL MOUNTAIN CHAIN WILL BE A MIX OF WET AND DRY STORMS...LOCATED
BETWEEN THE RIO GRANDE VALLEY AND THE CONTINENTAL DIVIDE. ANOTHER GAP
WIND TONIGHT INTO THE RIO GRANDE VALLEY AND SHOULD BE STRONGER THAN
LAST NIGHT...WITH SIGNIFICANT CONVECTION FIRING OVER THE E MOUNTAINS
NOW.

WEAK RIDGING THAT IS DEVELOPING TODAY OVER WRN NM WILL LINGER OVER
THE STATE INTO SAT. THIS MAY CAP CONVECTION A BIT DURING THE DAY
WITH THE CNTRL MOUNTAIN CHAIN THE MOST FAVORED AREA...AND WILL GO
WITH SCATTERED ACTIVITY THERE. JUST ISOLATED ELSEWHERE...INCLUDING
THE W WHERE MORE LOW LEVEL MOISTURE MAY EXIST...AT LEAST E OF THE
DIVIDE. AN UPPER LEVEL DISTURBANCE JUST OFF THE SRN CA COAST WILL
CROSS NM SAT NIGHT INTO SUN AND COULD ENHANCE ACTIVITY...ESPECIALLY
OVER THE E...WHERE DEEPEST MOISTURE WILL REMAIN.

NEXT UPSTREAM STORM WILL DROP INTO UTAH BY WED AS IT DEVELOPS INTO
A CLOSED LOW...THEN MOVE E OR NE LATER NEXT WEEK. INCREASING SW FLOW
SHOULD DRY THINGS OUT ENOUGH MON AND TUE TO KEEP PRECIP OUT OF THE
AREA. MODELS ALSO IN DECENT AGREEMENT NOW WITH TRACK OF THIS STORM
GOING N OF NM...WITH MOSTLY A WIND PRODUCER FOR US CENTERED ON THE
MIDDLE OF NEXT WEEK. THUS WILL TRIM OUR PRECIP NWD ON WED AND WED
NIGHT...BUT NOT REMOVE IT ENTIRELY YET. DID ADD A FEW SHOWERS IN THE
NW MOUNTAINS ON THU BASED ON A LITTLE WRAP AROUND MOISTURE POSSIBLE.

DRY FRIDAY AS ANOTHER STORM DEVELOPS OVER THE GREAT BASIN FOR A
POSSIBLE IMPACT ON NM NEXT WEEKEND. CHJ
&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  77  42  75 /   0  10  10   0
GALLUP..........................  31  74  34  72 /   0  10  10   0
GRANTS..........................  35  74  36  72 /  10  20  20  10
GLENWOOD........................  44  83  44  81 /   0  10   0   0
CHAMA...........................  28  64  29  64 /  10  30  20  20
LOS ALAMOS......................  40  66  38  67 /  10  30  20  20
RED RIVER.......................  28  57  28  56 /  20  30  30  30
TAOS............................  35  66  35  66 /  20  30  30  20
SANTA FE........................  40  67  39  68 /  20  20  30  30
SANTA FE AIRPORT................  42  70  41  70 /  20  20  30  30
ESPANOLA........................  40  73  40  73 /  10  20  20  20
ALBUQUERQUE HEIGHTS.............  51  74  50  74 /  10  20  30  30
ALBUQUERQUE VALLEY..............  47  75  48  75 /  10  20  30  30
ALBUQUERQUE FOOTHILLS...........  48  72  48  72 /  10  20  30  30
ALBUQUERQUE WEST MESA...........  49  74  49  75 /  10  20  30  20
SOCORRO.........................  47  78  49  79 /  10  20  10  10
SANDIA PARK/CEDAR CREST.........  42  66  42  67 /  20  30  30  30
MORIARTY/ESTANCIA...............  35  69  36  70 /  20  30  40  30
CARRIZOZO.......................  46  74  47  76 /  20  20  20  10
RUIDOSO.........................  42  66  44  68 /  20  30  30  20
RATON...........................  38  65  38  68 /  50  20  40  30
LAS VEGAS.......................  37  64  39  67 /  40  30  40  30
ROY.............................  41  67  42  69 /  50  20  40  30
CLAYTON.........................  45  68  47  71 /  50  20  40  30
SANTA ROSA......................  44  74  45  76 /  30  20  40  30
TUCUMCARI.......................  50  73  49  75 /  40  20  40  30
FORT SUMNER.....................  47  75  49  77 /  30  20  30  20
CLOVIS..........................  48  72  49  74 /  30  10  30  20
PORTALES........................  47  74  49  75 /  20  10  30  20
ROSWELL.........................  50  76  51  78 /  20  10  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Apr 15, 6:00 AM MDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI APR 15 2005

NMZ001>021-026-161200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
553 AM MDT FRI APR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD
OCCUR NEAR THUNDERSTORMS. THUNDERSTORMS WILL BE MOST CONCENTRATED
OVER AND NEAR THE NORTH CENTRAL MOUNTAINS THE ADJACENT NORTHEAST
HIGHLANDS AND CENTRAL PLAINS AS WELL AS THE NORTHEAST PLAINS. GUSTY
DRY MICROBURST ARE POSSIBLE ACROSS THE WESTERN AREAS.

.DAYS TWO THROUGH SEVEN...
GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS
ONCE AGAIN SATURDAY AND SUNDAY WITH THE CENTRAL MOUNTAINS...ADJACENT
HIGHLANDS AND EASTERN PLAINS HAVING THE BEST CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

49

In the hours before

Special weather statement, Apr 15, 4:46 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT FRI APR 15 2005

NMZ005-011-152330-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM NEAR SAPELLO OR 12 MILES NORTH OF LAS VEGAS..

AT 440 PM MDT...LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM OVER
SAPELLO. THE STORM WAS PRODUCING SMALL HAIL UP TO 1/2 INCH IN
DIAMETER AND IS CAPABLE OF PRODUCING WINDS UP TO 50 MPH. MOVEMENT
WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLONDRINAS AND
MANUELITAS...AS WELL AS AREAS ALONG INTERSTATE 25 NEAR WATROUS
BETWEEN MILE POSTS 356 AND 364.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

KJ/MAF
Special weather statement, Apr 15, 6:15 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 PM MDT FRI APR 15 2005

NMZ005>007-012-013-160115-
CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-

...STRONG THUNDERSTORMS AFFECTING MUCH OF NORTHEAST NEW MEXICO...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER...ACROSS EASTERN SAN
MIGUEL...EASTERN MORA...SOUTHEAST COLFAX...HARDING...UNION AND
NORTHERN QUAY COUNTIES. THE STORMS WERE MOVING EAST NORTHEAST AT 10
TO 15 MPH.

THE STRONGEST STORMS WERE LOCATED ABOUT 9 MILES NORTH OF
CONCHAS....AND NEAR NARA VISA.  LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ABBOTT...BELL RANCH...BUEYEROS...CAPULIN...CHICOSA
LAKE STATE PARK AND FARLEY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS STORMS MOVE THROUGH THEIR AREA.
PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:09 PM MDTTornado WarningABQBernalillo, Valencia36 min
Apr 16, 3:35 PM MDTSevere Thunderstorm WarningABQBernalillo40 min
Apr 16, 3:57 PM MDTSevere Thunderstorm WarningABQSandoval63 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.